Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Denver/Boulder, CO

April 28, 2003Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 28, 2003, 8:18 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 8:18 PM MDT (02:18 UTC)
Expired
Apr 28, 2003, 9:15 PM MDT
In force
57 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 7 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS55 KBOU 290218
SVRBOU
COC001-005-031-290315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
818 PM MDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  EASTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF EASTERN DENVER

* UNTIL 915 PM MDT

* AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL CENTENNIAL...OR ABOUT 10 MILES
  SOUTH OF DENVER...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AURORA...
CENTENNIAL...EASTERN DENVER...SOUTHEASTERN DENVER INTERNATIONAL
AIRPORT...ARAPAHOE PARK...BENNETT...BUCKLEY AFB...GREENWOOD
VILLAGE...MANILA VILLAGE...STRASBURG AND WATKINS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO GOLF BALL SIZE IN DIAMETER HAS BEEN REPORTED WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3958 10500 3957 10476 3975 10418 4000 10422
          4000 10451

GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:41 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 28, 2:41 PM MDT, 5 hours 37 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT MON APR 28 2003

SHORT TERM DISCUSSION:  DENVER CYCLONE HAS DEVELOPED OVR URBAN
CORRIDOR WITH CONVERGENCE ZONE OVR THE SRN AND ERN SUBURUBS OF
DENVER METRO AREA.  THIS SHOULD ACT AS MAIN FOCUS FOR TSTM
DEVELOPMENT DURING THE NEXT 2-3 HOURS.  SFC BASED CAPES ARE AROUND
1500 J/KG WHICH ARE CENTERED OVR DENVER AREA.  CONVECTIVE TEMPS NEED
TO REACH 70 OR 71 DEGREES TO BREAK CAP WHICH SHOULD OCCR IN THE NEXT
HOUR OR TWO.  LATEST VWP SHOWS FAIRLY DECENT SHEAR PROFILE SO IF
STORMS DO DVLP A FEW COULD BECOME SVR WITH LARGE HAIL MAIN THREAT.
COULD SEE A BRIEF SPIN UP TORNADO ALONG DENVER CONVERGENCE ZONE
INITIALLY AS STORMS FIRST DVLP.  OVR THE NERN PLAINS AIRMASS MORE
STABLE SO NOT SURE HOW LONG ACTIVITY WL LAST THIS EVENING AS IT
MOVES EASTWARD BUT WL LEAVE SCT POPS IN FOR NOW.

ON TUE SW FLOW ALOFT WL CONT OVR AREA AS SFC LOW DVLPS OVR SERN CO.
12Z MESO-ETA SHOWED SOME TYPE OF DRY LINE DVLPG WITH BEST MSTR
CONVERGENCE EAST OF A FORT MORGAN TO LIMON LN.  MEANWHILE LATEST 18Z
MESO-ETA FLUSHES OUT ALL LOW LVL MSTR FM ALL OF NERN CO BY TUE AFTN
SO NOT SURE WHICH SOLUTION IS MORE ACCURATE.  STILL NOTHING ALOFT TO
ENHANCE TSTM DEVELOPMENT UNTIL LATE IN THE AFTN WHEN AREA OF MID LVL
QG ASCENT IS FCST TO MOVE INTO NRN CO.  FOR NOW WL CONT WITH
PREVIOUS FCST OF SCT POPS HOWEVER IF LOW LVL MSTR DOES GET FLUSHED
OUT THEN TSTMS CHCS WL BE MUCH LESS.  TEMPS ON TUE SHOULD BE WARMER
AS LOW LVL FLOW BECOMES MORE SLY AND 700 MB READINGS RISE A FEW
DEGREES WHICH SHOULD ALLOW FOR HIGHS IN THE 70S.  IN THE MTNS SHOULD
SEE SOME HI BASED TSTM ACTIVITY TUE AFTN AS WELL.  RPK

LONG TERM DISCUSSION: ON TUESDAY NIGHT...GRIDS ARE SHOWING FAIRLY
STRONG SOUTHWESTERLY JET LEVEL FLOW OVER THE FORECAST AREA.  BY
WEDNESDAY MORNING...AN UPPER TROUGH AXIS IS PROGGED TO PUSH INTO THE
FORECAST AREA.  THE DIV-G GRIDS SHOW SYNOPTIC SCALE ASCENT TUESDAY
NIGHT AND MOST OF WEDNESDAY.  BY LATER WEDNESDAY AFTERNOON...THE
TROUGH AXIS PUSHES THROUGH WITH DOWNWARD FORCING PROGGED OVER THE
FORECAST AREA WEDNESDAY NIGHT AND THURSDAY.  AT THE LOW LEVELS...THE
GRIDS SHOW A SURFACE CYCLONE DEVELOP OVER SOUTHEASTERN AND EAST
CENTRAL COLORADO BY EARLY TUESDAY EVENING.  BOUNDARY LAYER UPSLOPE
FLOW IS PROGGED OVER THE PLAINS MUCH OF TUESDAY NIGHT INTO WEDNESDAY
MORNING.  BY WEDNESDAY EVENING AND CONTINUING ON THURSDAY...WEAK
ZONAL FLOW ALOFT IS PROGGED OVER THE FORECAST AREA.  AT THE SURFACE
...A WEAK SURGE OF COOLER AIR AND UPSLOPE FLOW IS PROGGED INTO THE
PLAINS BY LATE MORNING.  CROSS SECTIONS ARE SHOWING QUITE A BIT OF
MOISTURE ACROSS MUCH OF THE FORECAST AREA FOR THE LATER FOUR
PERIODS.  CONCERNING LOW LEVEL MOISTURE FOR CONVECTION...THERE IS A
DECENT THETA-E AXIS PROGGED ACROSS THE NORTHERN PLAINS TUESDAY
EVENING...THEN AGAIN WEDNESDAY AFTERNOON.  NOT MUCH ON THURSDAY.
THE BEST CAPE IS PROGGED EARLY WEDNESDAY AFTERNOON OVER THE EASTERN
PLAINS.  FOR TEMPERATURES...THICKNESS GRIDS AND 700 MB PROGS SHOW A
GRADUAL MINOR COOL DOWN CONCERNING HIGHS BOTH WEDNESDAY AND THURSDAY.

FOR THE EXTENDED PERIOD...FRIDAY THROUGH MONDAY...THE MODELS SHOW AN
UPPER RIDGE AXIS TO PUSH ACROSS THE FORECAST AREA ON FRIDAY...WITH
SOUTHWESTERLY FLOW ALOFT ON SATURDAY.  BY LATE SUNDAY AND MONDAY AND
UPPER TROUGH/CLOSED LOW IS OVER THE FORECAST AREA.  THE MEDIUM RANGE
MODELS SHOW PLENTY OF MOISTURE AROUND SO WILL KEEP SOME POPS IN THE
FORECAST.    RJK

.DEN...NONE.
Hazardous weather outlook, Apr 28, 11:05 AM MDT, 9 hours 13 minutes before
COZ030>051-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING COMBINED WITH AN INCREASE IN LOW LEVEL MOISTURE WILL
ALLOW FOR SOME THUNDERSTORMS TO DEVELOP BY MID TO LATE AFTERNOON IN
THE FOOTHILLS AND AREAS OF THE FRONT RANGE URBAN CORRIDOR.  OVER THE
FAR NORTHEAST PLAINS THE AIRMASS WILL BE TOO STABLE TO SUPPORT
THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON HOURS.  A FEW STORMS
MAY BECOME SEVERE LATE THIS AFTERNOON WEST OF A LINE FROM FORT
MORGAN TO LIMON WITH THE MAIN THREAT BEING LARGE HAIL.  BY TONIGHT
THE STORMS WILL SPREAD INTO THE FAR NORTHEAST PLAINS AND A FEW
STORMS COULD BE SEVERE WITH ONCE AGAIN THE MAIN THREAT BEING LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST COLORADO TUESDAY AFTERNOON AND CONTINUE INTO THE EVENING
AS AN UPPER LEVEL WEATHER SYSTEM MOVES OVER A MOIST AND UNSTABLE
AIRMASS.  SOME OF THE AFTERNOON AND EVENING THUNDERSTORMS MAY
PRODUCE SEVERE WEATHER THE FAR NORTHEAST PLAINS OF COLORADO.
PLAINS WITH THE PRIMARY THREAT COMING FROM LARGE HAIL AND DAMAGING
WINDS.  SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED OVER
THE COLORADO HIGH COUNTRY...BUT STORMS WILL NOT BE AS STRONG AS ON
THE PLAINS.

FOR WEDNESDAY THROUGH SUNDAY...A SLIGHT CHANCE OF AFTERNOON AND
EVENING SHOWERS OR THUNDERSTORMS WILL CONTINUE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

RPK/RJK

In the hours before

Local storm report, Apr 28, 6:27 PM MDT, 1 hour 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
627 PM MDT MON APR 28 2003

...PRELIMINARY STORM REPORT FOR APRIL 28 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    1 E WIGGINS               CO   1.00 INCH HAIL
04/28/03   MORGAN

0612 PM    WIGGINS                   CO   1.00 INCH HAIL
04/28/03   MORGAN

JK
Local storm report, Apr 28, 7:34 PM MDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
734 PM MDT MON APR 28 2003

...PRELIMINARY STORM REPORT FOR APRIL 28 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    1 E WIGGINS               CO   1.00 INCH HAIL
04/28/03   MORGAN

0612 PM    WIGGINS                   CO   1.00 INCH HAIL
04/28/03   MORGAN

0725 PM    12 SE PROSPECT VALLEY     CO   1.00 INCH HAIL
04/28/03   ADAMS

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:09 PM MDTTornado WarningBOUMorgan31 min
Apr 28, 7:00 PM MDTSevere Thunderstorm WarningBOUAdams60 min
Apr 28, 8:00 PM MDTTornado WarningBOUAdams, Morgan45 min
Apr 28, 8:49 PM MDTTornado WarningBOUAdams41 min
Apr 28, 9:28 PM MDTSevere Thunderstorm WarningBOUWashington57 min
Apr 28, 10:11 PM MDTSevere Thunderstorm WarningBOUAdams19 min
Apr 28, 10:29 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington56 min
Apr 29, 3:48 PM MDTSevere Thunderstorm WarningBOUAdams42 min
Apr 29, 4:15 PM MDTSevere Thunderstorm WarningBOUDouglas45 min
Apr 29, 4:28 PM MDTSevere Thunderstorm WarningBOUAdams32 min
Apr 29, 4:39 PM MDTSevere Thunderstorm WarningBOUWeld66 min
Apr 29, 4:48 PM MDTSevere Thunderstorm WarningBOULincoln57 min
Apr 29, 4:55 PM MDTTornado WarningBOULincoln50 min
Apr 29, 4:58 PM MDTSevere Thunderstorm WarningBOUElbert62 min
Apr 29, 5:04 PM MDTSevere Thunderstorm WarningBOUAdams56 min
Apr 29, 5:11 PM MDTSevere Thunderstorm WarningBOUWeld64 min
Apr 29, 5:18 PM MDTSevere Thunderstorm WarningBOUWeld57 min
Apr 29, 5:38 PM MDTSevere Thunderstorm WarningBOUJefferson37 min
Apr 29, 5:58 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas47 min
Apr 29, 5:59 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.